Advertisement

 

 

Antibiotic-associated suspected adverse drug reactions among hospitalized patients in Uganda: a prospective cohort study.

Antibiotic-associated suspected adverse drug reactions among hospitalized patients in Uganda: a prospective cohort study.
Author Information (click to view)

Kiguba R, Karamagi C, Bird SM,


Kiguba R, Karamagi C, Bird SM, (click to view)

Kiguba R, Karamagi C, Bird SM,

Advertisement

Pharmacology research & perspectives 2017 02 175(2) e00298 doi 10.1002/prp2.298
Abstract

We sought to determine the prevalence at admission and incidence during hospitalization of antibiotic-associated suspected adverse drug reactions (aa-ADRs) among Ugandan inpatients; and to characterize these aa-ADRs. We conducted a prospective cohort study of 762 consented adults admitted on medical and gynecological wards of the 1790-bed Mulago National Referral Hospital. Thirty percent were known HIV-seropositive (232/762). Nineteen percent (148/762; 95% CI: 17-22%) of inpatients experienced at least one aa-ADR. At hospital admission, 6% (45/762; 95% CI: 4-8%) of patients had at least one aa-ADR; and 15% (45/300; 11-20%) of those who had received antibiotics in the 4-weeks preadmission. Twenty-four (53%) of these 45 patients had serious aa-ADRs. The incidence of aa-ADRs was 19% (117/629; 95% CI: 16-22%) of patients who received antibiotics [community-acquired: 9% (27/300; 95% CI: 6-13%); hospital-acquired: 16% (94/603; 95% CI: 13-19%)]: 39 (33%) of 117 patients had serious aa-ADRs. Of 269 aa-ADRs, 115 (43%) were community-acquired, 66 (25%) probable/definite, 171 (64%) preventable, 86 (32%) serious, and 24 (9%) rare. Ceftriaxone was the most frequently implicated for serious hospital-acquired aa-ADRs. Cotrimoxazole, isoniazid, rifampicin, ethambutol, and pyrazinamide were the most frequently linked to serious community-acquired aa-ADRs. Fatal jaundice (isoniazid), life-threatening difficulty in breathing with shortness of breath (rifampicin) and disabling itchy skin rash with numbness of lower swollen legs (ethambutol, isoniazid) were observed. Pharmaceutical quality testing of implicated antibiotics could be worthwhile. Periodic on-ward collection and analysis of antibiotic-safety-data standardized by consumption is an efficient method of tracking antibiotics with 1%-risk for serious aa-ADRs.

Submit a Comment

Your email address will not be published. Required fields are marked *

4 + one =

[ HIDE/SHOW ]